Illinois, 2016Tornado in Illinois, August 9, 2016
August 9, 2016 · NWS LOT · 1 event in 1 county or zone
A landspout tornado (or more simply, a landspout) formed on a lake breeze boundary on the afternoon of August 9th just prior to 4pm CDT. This landspout was observed by the FAA contract observer on duty at Midway Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A landspout tornado (or more simply, a landspout) formed on a lake breeze boundary on the afternoon of August 9th just prior to 4pm CDT. This landspout was observed by the FAA contract observer on duty at Midway Airport. The tornado was estimated to have begun at 3:48 PM CDT and dissipated at 3:58 PM CDT. This was the first tornado within the city limits of Chicago since a brief F-0 on the campus of Loyola University on September 22, 2006.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 9, 2:23 PM CST, 25 minutes earlier.
Area forecast discussion, Aug 9, 2:23 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
323 PM CDT TUE AUG 9 2016
.SHORT TERM...
319 PM CDT
Through Wednesday...
Partly cloudy to partly sunny skies in place this afternoon with
diurnal CU development, as well as scattering mid level clouds
overhead associated with weak energy traversing the region. These
clouds will scatter early this evening, with mostly clear skies
then expected for most of the night. Dewpoints will slowly
increase through the period, and although confidence is not overly
high, do think at least patchy fog will be likely overnight. Dry
conditions still expected to be in place this afternoon through
the forecast period for most locations. However, some weak
scattered precip is possible in east central Illinois and
northwest Indiana Wednesday afternoon. Rising heights aloft and
some slight warming tonight into Wednesday will help provide temps
around 90 for most locations Wednesday, except near the lake with
lake cooling. With increasing dewpoints, slightly more humid
conditions will also be observed.
Rodriguez
&&
.LONG TERM...
320 PM CDT
Wednesday night through Tuesday...
An upper closed low presently across the northwest U.S. will
become a positively tilted trough moving across the High Plains
on Thursday. Associated cyclogenesis across the northern to
central Plains will result in increasing southerly winds across
the area by Thursday. Prior to that on late Wednesday night,
increased dew points and continued light flow could result in
patchy fog. Some guidance is even indicating areas of stratus
development which had been seen across parts of Iowa last night,
so not totally unreasonable. If that were to come to fruition that
could stunt some warming on Thursday morning, though regardless it
looks like a warm and humid day. The thermal ridge of 19C to 20C
over the area will likely support the lower 90s for highs,
dependent on cloud cover. Heat indices are presently favored to
reach around or top 100, with the 100 to 105 range most likely in
the west and south where dew points are highest.
Support and focus for storms will remain quite marginal Thursday
and Thursday evening, but cannot completely rule out isolated
storms, mainly in the southeast forecast area. Profiles indicate a
small cap and it has the look that if anything develops it would
be widely isolated at best.
Increased chances for storms look to arrive late Thursday night
or more so Friday. There looks like there could be MCS development
across Minnesota or possibly even northern Iowa on Thursday night.
This could clip or move into the area in a diminishing state
during late Thursday night or Friday. Even without that, it looks
like there could be quite a bit of cloud cover across the north
and west on Friday during the day which may limit destabilization
ahead of the front. The overall positive tilt of the trough will
limit better forcing for ascent, though the high moisture with
PWATs around two inches and deep layer convergence should support
showers and some storms during the day and/or evening.
Confidence is steadily increasing for a large part of the area if
not all of it to be mainly dry by Saturday afternoon onward into
the weekend with the global guidance trend quicker with the front.
While the initial cool front will ease temperatures and dew points
some, greater dry advection moves in on Sunday into Monday.
MTF
&&
.AVIATION...
For the 18Z TAFs...
No significant changes to the TAFs, with VFR conditions generally
expected this forecast period. Did increase cloud cover for this
afternoon, with VFR ceilings likely through early afternoon. Under
clearer skies tonight, fog will be possible but mainly impact
RFD/DPA through early Wednesday morning. Southerly winds early
this afternoon will turn more east southeast for ORD/MDW over the
next 1-2 hours and northeast this hour for GYY. Still think speeds
will be at/above 10 KT with lake breeze passage this afternoon.
Rodriguez
&&
.MARINE...
255 PM CDT
High pressure will continue to prevail over the southern part of
the lake through Wednesday before southerly winds expand over the
entire lake during the day Thursday. Organized gusty storms may
track over the northern or central part of the lake late Thursday
Night. This will be ahead of a cold front that will ease its way
across the lake Friday turning winds northerly in its wake. These
winds will be persistent into early next week but not particularly
high in speed, so Small Craft Advisory waves or winds are not
presently expected along the Illinois and Indiana shores.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 9, 2:34 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
334 PM CDT TUE AUG 9 2016
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
102045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
334 PM CDT TUE AUG 9 2016 /434 PM EDT TUE AUG 9 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...
LIMITED THUNDERSTORM RISK.
THURSDAY...
LIMITED SEVERE THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
FRIDAY...
ELEVATED THUNDERSTORM RISK.
LIMITED EXCESSIVE HEAT RISK.
SATURDAY...
LIMITED THUNDERSTORM RISK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
LMZ740>745-102045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
334 PM CDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR PERIODS OF THUNDERSTORMS FROM THURSDAY NIGHT
THROUGH SATURDAY.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-102045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
334 PM CDT TUE AUG 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS THE LIKELIHOOD OF ONE OR TWO PERIODS OF THUNDERSTORMS
ACROSS THE LAKE DURING THURSDAY THROUGH FRIDAY...ESPECIALLY ACROSS
THE NORTH DURING THURSDAY NIGHT AND EARLY FRIDAY.
&&
MTF
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Tornado, Cook
- When
- August 9, 2:48 PM CST to 2:58 PM CST
- Where
- Cook County, 0.24 mi NE of Cicero
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Other Federal Agency
- Coordinates
- 41.832, -87.726
FAA contract observer for Midway Airport spotted a landspout tornado that formed on the lake breeze.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, August 9, 20161 death · 2 injured · 1 event
- Hail and Damaging Winds in North Dakota, August 9 to 10, 2016$415,000 · 1.75 in hail · 14 events
- Flash Flooding and Flooding in Arizona, August 9 to 11, 2016$247,000 · 6 events
- Damaging Winds in Ohio, August 9, 2016$59,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, August 9 to 10, 20161 injured · 2.75 in hail · 33 events
- Heat in Louisiana, August 9 to 10, 201613 events
- Flash Flooding and Heavy Rain in Arizona, August 9, 2016$15,000 · 4 events
- Hail and Damaging Winds in Montana, August 9, 20164 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 9, 20162.75 in hail · 10 events
- Hail and Damaging Winds in Montana, August 9 to 10, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 9, 20167 events
- Heat in Texas, August 9 to 12, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659015.